Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 29, 2012, 8:07 PM CDT for Reagan County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2012, 8:07 PM CDT (01:07 UTC)
- Expired
- Mar 29, 2012, 8:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 85 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5823 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244
WUUS54 KMAF 300107
SVRMAF
TXC383-300145-
/O.NEW.KMAF.SV.W.0027.120330T0107Z-120330T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN REAGAN COUNTY IN WEST TEXAS...
* UNTIL 845 PM CDT
* AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...LOCALLY HEAVY RAIN AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER CENTRAL REAGAN COUNTY...OR NEAR
BIG LAKE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3108 10128 3108 10143 3112 10149 3127 10137
3122 10126 3108 10127
TIME...MOT...LOC 0106Z 123DEG 18KT 3125 10148
$$1 follow-up statement
026
WWUS54 KMAF 300131
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT THU MAR 29 2012
TXC383-300145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-120330T0145Z/
REAGAN TX-
831 PM CDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN REAGAN COUNTY...
AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...LOCALLY HEAVY RAINFALL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN REAGAN COUNTY...OR
ABOUT 10 MILES SOUTHEAST OF BIG LAKE...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN REAGAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3108 10128 3108 10143 3112 10149 3127 10137
3122 10126 3108 10127
TIME...MOT...LOC 0131Z 123DEG 18KT 3113 10133
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:44 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 29, 2:44 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT THU MAR 29 2012 .DISCUSSION... THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON IN THE DAVIS MOUNTAINS AND POINTS EAST...HOWEVER LIMITED SHEAR SHOULD LIMIT THE SEVERE POTENTIAL OF THESE STORMS. A DRY SUB-CLOUD LAYER MEANS STRONG WINDS WILL BE THE MOST LIKELY THREAT FOLLOWED BY MARGINALLY SEVERE HAIL. THE STORM DEVELOPMENT IS BEING AIDED BY AN UPPER LEVEL TROUGH THAT IS DRIFTING NORTHEAST OUT OF MEXICO. THIS UPPER SUPPORT WILL HELP THE STORMS TO LAST INTO THIS EVENING AND POSSIBLY PAST MIDNIGHT. AN UPPER TROUGH WILL MOVE EAST INTO TEXAS TOMORROW SHOVING THE DRYLINE EAST AND LIMITING STORMS TO ONLY THE MOST EASTERN MOST AREAS OF THE COUNTY WARNING AREA. A WEAK FRONT WILL DROP INTO THE LOWER ELEVATIONS OF THE NORTHEASTERN CWA BUT WILL STALL AND DO LITTLE TO IMPACT TEMPS THOUGH AN ISOLATED STORM COULD DEVELOP ALONG IT IN SCURRY COUNTY. ZONAL FLOW OVER THE WEEKEND WILL CONTINUE THE DRY WEATHER AND SEND TEMPERATURES INTO THE UPPER 80S AND LOWER 90S ACROSS MOST OF THE AREA. THERE IS SOME DISAGREEMENT WITH THE STRENGTH AND TIMING OF AN UPPER TROUGH/LOW MOVING INTO THE PLAINS EARLY NEXT WEEK. MOST SHOW AN UPPER LOW MOVING INTO NEW MEXICO SUNDAY AND TEXAS MONDAY MAINLY BRINGING STRONGER WINDS WITH ANY PRECIP EAST OF THE AREA. THE ECMWF CONTINUES WITH A FASTER UPPER TROUGH WITH LIGHTER WINDS. PREFER THE DEEPER SOLUTION THOUGH THE LOW TRACK WILL GREATLY AFFECT HOW STRONG SURFACE WINDS WILL BE AND HOW FAR EAST THEY WILL SPREAD. COLDER AIR MOVES IN MONDAY BEHIND A COLD FRONT ASSOCIATED WITH THE UPPER LOW WITH SEASONAL TEMPS EXPECTED EARLY NEXT WEEK. UNFORTUNATELY A BROAD UPPER RIDGE WILL MOVE IN BY WEDNESDAY WITH A RETURN OF ABOVE NORMAL TEMPS AND CONTINUED DRY CONDITIONS. HENNIG && .FIRE WEATHER... ANOTHER WARM DAY IS IN PLACE FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. TEMPERATURES ARE A SOLID 10 TO 15 DEGREES ABOVE NORMAL...AND SUBSEQUENTLY...RH VALUES HAVE FALLEN TO THE 5 TO 15 PERCENT RANGE ACROSS THE AREA. FOR THE REST OF THIS AFTERNOON...20 FOOT WIND SPEEDS WILL GENERALLY REMAIN BELOW 20 MPH... ALTHOUGH EXPOSED RIDGES AND FAVORED GAPS ACROSS THE GUADALUPES MAY SEE WIND SPEEDS BRIEFLY EXCEED 20 MPH. THESE CONDITIONS WILL REMAIN BRIEF AND ISOLATED SO WIDESPREAD CRITICAL CONDITIONS ARE NOT EXPECTED THROUGH THE AFTERNOON. ALSO...THUNDERSTORMS OVER THE DAVIS AND GLASS MOUNTAINS TO THE BIG BEND...AND SURROUNDING AREAS...COULD RESULT IN A FEW DRY LIGHTNING STRIKES. THE DRYLINE WILL MOVE WEST TO NEAR LAMESA...IMPERIAL AND PERSIMMON GAP OVERNIGHT. THEREFORE...RECOVERY WILL BE POOR WEST OF THOSE LOCATIONS...BUT GOOD TO EXCELLENT TO THE EAST. THE DRYLINE WILL PROPAGATE EASTWARD TO NEAR ABILENE AND SAN ANGELO FRIDAY AND SATURDAY...LEAVING SOUTHEAST NEW MEXICO AND WEST TEXAS IN VERY DRY AIR EACH DAY. MINIMUM AFTERNOON RH/S WILL BE 5 TO 10 PERCENT AREAWIDE BOTH AFTERNOONS. CONDITIONS FOR FRIDAY AND SATURDAY SHOULD BE SIMILAR TO TODAY IN THE SENSE THAT WIND SPEEDS ARE LIKELY TO REMAIN BELOW 20 MPH FOR MOST AREAS...WITH A FEW LOCATIONS ACROSS THE GUADALUPE MOUNTAINS POSSIBLY EXPERIENCING BRIEF WINDS OF 20 MPH. FIRE WEATHER CONCERNS REMAIN HEIGHTENED ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY AND MONDAY. AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE CENTRAL ROCKIES...BRINGING INCREASING WESTERLY FLOW TO THE REGION. THE TIMING ON THE PROJECTED MOVEMENT OF THE AFOREMENTIONED TROUGH IS BECOMING SOMEWHAT OF A CHALLENGE. THE MOVEMENT OF THE UPPER LEVEL TROUGH HAS BEEN TRENDING TO BE SLOWER. IF THIS TREND CONTINUES... WIND SPEEDS WILL NOT BE AS STRONG ACROSS THE AREA SUNDAY... WHICH WOULD HAMPER WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS. OVERALL... IT DOES APPEAR TEMPERATURES WILL BE WELL ABOVE NORMAL ON SUNDAY AND MINIMUM RH/S WILL EASILY DROP INTO THE SINGLE DIGITS. SOUTHWEST TO WESTERLY 20 FOOT WINDS WILL ALSO BE AT LEAST 15 TO 20 MPH...ESPECIALLY ACROSS THE UPPER TRANS PECOS... SOUTHEAST NEW MEXICO AND THE FAR NORTHWESTERN PERMIAN BASIN. ON MONDAY...CRITICAL FIRE WEATHER CONDITIONS COULD CROP UP OVER THE AREA...BUT WILL ALSO DEPEND ON THE TIMING OF THE SAME UPPER TROUGH. KEK && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 56 93 58 92 / 10 10 10 0 CARLSBAD NM 50 86 45 92 / 0 0 0 0 DRYDEN TX 62 93 59 96 / 30 10 10 10 FORT STOCKTON TX 61 93 55 94 / 30 10 10 0 GUADALUPE PASS TX 55 79 55 83 / 0 0 0 0 HOBBS NM 49 86 51 88 / 0 0 0 0 MARFA TX 41 82 38 85 / 20 10 10 0 MIDLAND INTL AIRPORT TX 54 91 52 91 / 10 10 10 0 ODESSA TX 56 93 55 91 / 10 10 10 0 WINK TX 53 94 49 97 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/10
Hazardous weather outlook, Mar 29, 12:56 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1256 PM CDT THU MAR 29 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1256 PM CDT THU MAR 29 2012 /1156 AM MDT THU MAR 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT MAINLY ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE DAVIS MOUNTAINS...BIG BEND REGION...STOCKTON PLATEAU...FAR SOUTHEAST PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AND WIND GUSTS UP TO 60 MPH BEING THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SUNDAY...FIRE WEATHER CONCERNS WILL BE ON THE INCREASE AS VERY WARM... DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 29, 2:40 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT THU MAR 29 2012 TXZ075-081-082-292030- PECOS-TERRELL-BIG BEND AREA- 240 PM CDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 330 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF LONGFELLOW AT 238 PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING 23 MILES NORTH OF LONGFELLOW...WITH ADDITIONAL STORMS DEVELOPING EAST OF MARATHON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO GUSTY WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Mar 29, 8:00 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM CDT THU MAR 29 2012 TXZ070-300145- REAGAN- 800 PM CDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTHEASTERN REAGAN COUNTY UNTIL 845 PM CDT... A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES EAST OF BIG LAKE AT 800 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:38 PM CDT | Fire Weather Watch | MAF | Andrews, Borden, Dawson, Ector, Gaines, Howard and 7 more | 38 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.